Virginia, 2026

Winter Weather in Virginia, February 4 to 5, 2026

February 4 to 5, 2026 · NWS MRX · 2 events in 2 counties and zones

A passing cold front reduced temperatures enough to produce light snowfall in portions of southwestern Virginia. This snowfall exacerbated the effects of the heavy snowstorm at the end of January leading to even further road condition issues across southwestern Virginia.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A passing cold front reduced temperatures enough to produce light snowfall in portions of southwestern Virginia. This snowfall exacerbated the effects of the heavy snowstorm at the end of January leading to even further road condition issues across southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 4, 6:35 PM EST, 25 minutes earlier. Its key messages:

  • Updated at 628 PM EST Wed Feb 4 2026
  • Light rain showers today transition to snow showers late afternoon and evening for northern portions of Tennessee and especially elevated locations. Light snow accumulations possible in northern sections and mountains.
  • Black ice is a concern Thursday morning due to today's rain and melting snow freezing on roads as temperatures drop into the 20s.
  • Cold frontal passage late Friday, bringing a chance for light rain/snow and a drop in temperatures Friday night/Saturday.
  • Warmer temperatures next week.
Area forecast discussion, Feb 4, 6:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
635 PM EST Wed Feb 4 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 628 PM EST Wed Feb 4 2026

- Light rain showers today transition to snow showers late
  afternoon and evening for northern portions of Tennessee and
  especially elevated locations. Light snow accumulations possible
  in northern sections and mountains.

- Black ice is a concern Thursday morning due to today's rain and
  melting snow freezing on roads as temperatures drop into the
  20s.

- Cold frontal passage late Friday, bringing a chance for light
  rain/snow and a drop in temperatures Friday night/Saturday.

- Warmer temperatures next week.

&&

.DISCUSSION...
Issued at 1235 PM EST Wed Feb 4 2026

Cloud cover and light rain showers have persisted today behind
the departing cold front but ahead of the approaching mid/upper
level trough. 850 mb cold advection will kick in through the
afternoon, and we are seeing temps in the northern Plateau and
VA/KY border near to below freezing. With weak forcing and shallow
moisture barely reaching the -10 C level, precip will be light as
it changes to snow showers or flurries this evening. An upslope
wind component will maintain light snow or flurries later into
the night in the mountains, where a half to 1 inch accumulation
will be possible. Lower elevations of NE TN and SW VA may see a
dusting at most.

The bigger concern for Thursday morning is the cold temperatures
in the 20s causing melting snow and rain today freezing into
black ice on roads. A SPS will be issued to highlight this.

A couple shortwave trough cross the area in the NW flow Thursday
night and again on Friday night. The latter will be more
significant in terms of cold advection, although moisture will be
very limited. A quick shot of light snow is possible in SW VA and
NE TN mountains as the cold air moves in and squeezes out a little
moisture into snow. Temperatures drop again Saturday with highs in
the 20s and 30s north, and 40s south.

A welcome warm up will come next week as a large ridge builds over
the region. Expect to see highs in the 60s Monday through
Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM EST Wed Feb 4 2026

Poor weather conditions to continue for much of the next 24 hours,
especially in the northeast. MVFR and at times IFR conditions will
be predominate overnight, with slow improvements later. Kept KTRI
on a pessimistic recovery late tomorrow, though clearing to VFR
is a possibility before the end of the TAF period. A large
uncertainty overnight is how prevalent FZFG is over the central
and northern valleys, with northerly winds potentially mitigating
fog development. For now kept explicit fog out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             25  45  27  57 /   0   0   0   0
Knoxville McGhee Tyson Airport, TN  24  39  24  50 /  30   0   0  10
Oak Ridge, TN                       21  40  24  51 /  20   0   0  10
Tri Cities Airport, TN              22  35  20  41 /  50   0   0  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DGS
AVIATION...Wellington
Hazardous weather outlook, Feb 4, 1:00 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
100 PM EST Wed Feb 4 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
100 PM EST Wed Feb 4 2026 /1200 PM CST Wed Feb 4 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Wet spots on roads from previous rainfall and melting snow today
will refreeze into black ice tonight as temperatures fall into the
20s. Drivers should use caution tonight and Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Feb 4, 1:03 PM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
103 PM EST Wed Feb 4 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050700-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville,
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
103 PM EST Wed Feb 4 2026 /1203 PM CST Wed Feb 4 2026/

...Patchy Black Ice Tonight into Thursday Morning...

Temperatures will fall into the 20s tonight. Any wet spots on
roads from recent rain or melting snow will re-freeze and create
black ice. Be prepared for slick spots overnight into Thursday
morning, especially on untreated roadways. Use caution if
traveling.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Russell

When
February 4, 7:00 PM EST to February 5, 5:00 AM EST
Where
Russell forecast zone
Reported by
COOP Observer
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Light snow fell in Russell County, resulting in 1.5 inches of snow in Lebanon.

Winter Weather, Washington

When
February 4, 7:00 PM EST to February 5, 5:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Light snow fell in Washington County, with 1 inch of snow measured in Abingdon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317024, 1317025.